Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Bismarck, ND

June 7, 2018Adams County, Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2018, 9:42 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2018, 9:42 PM MDT (03:42 UTC)
Expired
Jun 7, 2018, 10:22 PM MDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Adams County, ND, Bowman County, ND

The radar

The Bismarck radar (KBIS), 215 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 6:09 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WUUS53 KBIS 080342
SVRBIS
NDC001-011-080445-
/O.NEW.KBIS.SV.W.0057.180608T0342Z-180608T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
942 PM MDT THU JUN 7 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Bowman County in southwestern North Dakota...
  Western Adams County in southwestern North Dakota...

* Until 1045 PM MDT.

* At 941 PM MDT, severe thunderstorms were located along a line
  extending from 5 miles northeast of Rhame to near Ludlow, moving
  east at 50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Trained weather spotters and observations have reported
           damaging winds with this storm.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Bowman, Hettinger, Scranton, Rhame, Reeder, Haynes, Mud Buttes,
  Griffin, Bucyrus, Gascoyne, Sunset Butte, Bowman Haley Dam and
  Buffalo Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4626 10405 4628 10250 4595 10242 4594 10404
TIME...MOT...LOC 0341Z 253DEG 41KT 4627 10356 4579 10335 

HAIL...<.75IN
WIND...70MPH
 
$$

SCHILD
2 follow-up statements
080 
WWUS53 KBIS 080403
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1003 PM MDT THU JUN 7 2018

NDC001-011-080445-
/O.CON.KBIS.SV.W.0057.000000T0000Z-180608T0445Z/
Bowman ND-Adams ND-
1003 PM MDT THU JUN 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR EASTERN BOWMAN AND WESTERN ADAMS COUNTIES...

At 1003 PM MDT, severe thunderstorms were located along a line
extending from 4 miles north of Bowman to 5 miles north of Ralph,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bowman, Hettinger, Scranton, Reeder, Haynes, Bucyrus, Gascoyne,
Bowman Haley Dam and Buffalo Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4628 10250 4595 10242 4595 10336 4627 10353
TIME...MOT...LOC 0403Z 259DEG 32KT 4624 10338 4585 10308 

HAIL...<.75IN
WIND...60MPH
 
$$

HEINERT
939 
WWUS53 KBIS 080422
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1022 PM MDT THU JUN 7 2018

NDC001-011-080431-
/O.CAN.KBIS.SV.W.0057.000000T0000Z-180608T0445Z/
Bowman ND-Adams ND-
1022 PM MDT THU JUN 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOWMAN AND WESTERN
ADAMS COUNTIES IS CANCELLED...
            
The storm which prompted the warning has weakened below severe 
limits, and no longer pose an immediate threat. Therefore, the 
warning has been cancelled.  However, gusty winds to 40 mph and 
cloud to ground lightning can still be expected with this 
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southwestern North Dakota.

LAT...LON 4628 10250 4595 10242 4595 10336 4627 10353
TIME...MOT...LOC 0418Z 253DEG 41KT 4629 10314 4590 10285 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 8:49 PM MDT, 53 minutes earlier.

Area forecast discussion, Jun 7, 8:49 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
949 PM CDT Thu Jun 7 2018

.UPDATE...
Issued at 949 PM CDT Thu Jun 7 2018

Ongoing convection across eastern Montana was slowly moving east
driven by a mid-level wave and attendant surface trough. Adjusted
POPs based on slower than expected arrival. Severe threat does
continue as convection approaches with 45 kts of h850
south/southeasterly flow and 7-8 C/km mid-level lapse rates in the
upstream environment over western ND. Severe hail and damaging
wind gusts remain threats with the strongest storms that do cross
over in the near term.

UPDATE Issued at 642 PM CDT Thu Jun 7 2018

GOES-East visible satellite imagery showed a dampened cumulus
field spread through northeastern Montana into far western North
Dakota. Sporadic convective initiation was beginning north of
Miles City, MT and northwest of Glasgow, MT. Otherwise there are
no solid signs of initiation closer to the western ND border at
the moment. With that in mind we backed off arrival of convection
by a couple hours across the western border. Surface pressure
falls across eastern MT and western ND will be the area for likely
increasing convection the next hour or so...joining already
ongoing convection further south.

The convective environment across our far west is marked with
MLCAPE values of 1500-2000 J/kg with 20-30 kts of effective bulk
shear. An initial larger hail and damaging wind threat can be
expected if storms manage to stay somewhat discrete crossing the
border this evening before storm mode becomes messier.

&&

.SHORT TERM...(This evening through Friday)
Issued at 309 PM CDT Thu Jun 7 2018

A large upper level low/trough off the west coast of the US, with
southwesterly flow aloft from the west coast through the central and
norther Rockies, will dominate the weather in North Dakota through
this weekend. Currently, the apex of the ridge ahead of this large
upper low/trough was over the central/eastern Dakotas, while a
series of upper level shortwaves was moving northeast across the
Rockies and Front Range.

Latest radar loops indicate isolated thunderstorms developing, then
dissipating across parts of southwestern and south central ND. They
appear to be associated with the northeast/east edge of a low level
jet at h925/h850. Mesoanalysis indicates a fairly sharp gradient of
lower dewpoints to the east of this jet and higher dewpoints to the
west of the edge of the low level jet. Other scattered/isolated
showers over central ND moving east appear associated with weak
upper level impulses moving east into more stable air - where the
apex of an upper level ridge resides.

The main concern is late this afternoon and into the evening and
overnight hours, as a more potent series of upper level impulses
emerges out of eastern Montana and Wyoming, moving east/northeast
into western North Dakota. These impulses will coincide with the
aforementioned low level jet. The best instability parameters are
eastern Montana/Wyoming - best surface based CAPE, MUCAPE, best mid-
level and low-level lapse rates, as well as a surface trough
oriented north-south.

Tonight the apex of the upper level ridge moves east and the flow
aloft becomes southwesterly across western and central North Dakota,
allowing the Montana/Wyoming upper level impulses to advance into
western ND this evening, and continue eastward across central ND
later tonight. Have tried to time the arrival of more widespread
chances of showers and thunderstorms into western ND this evening
and expanding the chances into central ND late evening/overnight.

It appears the best chances for severe storms will be in the late
afternoon and evening hours over southwestern and parts of
northwestern ND. SPC has maintained a slight chance for severe
storms from central and eastern MT, eastern WY, and the western
Dakotas through tonight.

By daybreak Friday morning the models are suggesting best chances of
scattered storms over northern and eastern ND as the group of upper
level impulses lifts north and east into Manitoba and eastern ND.

.LONG TERM...(Friday night through Thursday)
Issued at 309 PM CDT Thu Jun 7 2018

Friday night another round of upper level impulses moves east across
the state. Better forcing remains to our south across the central
plains, but SPC has maintained a small (marginal) risk over North
Dakota with the higher risk (slight chance) of severe in the South
Dakota/Nebraska area.

On Saturday, another weak ridge develops over the Dakotas in the
wake of the Friday night upper level impulses and ahead of the
advancing west coast upper level trough. We may get a respite from
thunderstorm activity Saturday.

The west coast low/trough begins developing/moving east into British
Colombia/Alberta Sunday through Monday, with southwest flow aloft
again developing over the Dakotas Sunday afternoon and night. This
timeframe will also see a surface cold front moving into western ND
Sunday afternoon and advancing east across the state Sunday night.
Severe parameters are in play again, and SPC has depicted a Day 4
(Sunday morning through Sunday night) area outline for most of
western and central North Dakota.

Monday through Wednesday the Canadian upper low moves east across
southern Canada. At this time it appears that North Dakota may be
spared showers, with the best chances north of the international
border, but even if we do have chances of showers and/or
thunderstorms, it appears the severe threat will be low or null.

Warm and fairly humid conditions through the weekend with highs in
the 80s and lows in the 60s. Cooler and less humid early next week
with highs mainly in the 70s and lows in the 40s and 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 642 PM CDT Thu Jun 7 2018

Scattered thunderstorms expected this evening in western ND and
spreading into central. Storms expected to diminish in strength
and coverage as they move eastward through the night, lingering as
scattered showers and a few thunderstorms around KMOT and KJMS
areas early Friday morning. Periods of MVFR are forecast at
KISN/KMOT/KBIS through the early Friday morning hours before
conditions begin to slowly clear.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...JV
LONG TERM...JV
AVIATION...AE
Hazardous weather outlook, Jun 7, 8:51 PM MDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
951 PM CDT Thu Jun 7 2018

NDZ001-009-017-018-031>033-040-041-043-044-090300-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
951 PM CDT Thu Jun 7 2018 /851 PM MDT Thu Jun 7 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect until 1 AM MDT or 2 AM
CDT for western North Dakota. Visit www.weather.gov/bismarck
for more details.

Scattered thunderstorms are expected through tonight. Some
thunderstroms may be strong to severe. Main hazards are large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are expected Friday, and again Sunday night. Some
thunderstorms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002-003-010-011-019>021-034-035-042-045-046-090300-
Burke-Renville-Mountrail-Ward-Mercer-Oliver-McLean-Morton-
Burleigh-Grant-Sioux-Emmons-
951 PM CDT Thu Jun 7 2018 /851 PM MDT Thu Jun 7 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected through tonight. Some
thunderstroms may be strong to severe. Better chances for severe
storms are in western North Dakota. Main hazards are large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are expected Friday, and again Sunday night. Some
thunderstorms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-090300-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
951 PM CDT Thu Jun 7 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight. Severe weather is
not anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are expected Friday, and again Sunday night. Some
thunderstorms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 7, 9:24 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1024 PM CDT Thu Jun 7 2018

NDZ017-031-032-040-043-080500-
McKenzie-Golden Valley-Billings-Slope-Bowman-
Including the cities of Watford City, Beach, Medora, Marmarth,
and Bowman
1024 PM CDT Thu Jun 7 2018 /924 PM MDT Thu Jun 7 2018/

...GUSTY WINDS WITH THUNDERSTORMS MOVING IN FROM MONTANA...

At 9:20 PM MDT...Thunderstorms over eastern Montana were starting
to move into far southwest and west central North Dakota. Winds
have been gusting to around 45 mph, even ahead of the storms.
Those traveling over far southwest and west central North Dakota
should be prepared for the gusty winds. The storms also have the
potential to strengthen, and a Severe Thunderstorm Watch remains
in effect.

JJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 10:48 PM MDTSpecial Weather StatementBISAdams, Hettinger42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.